Nebraska, 2016High Wind in Nebraska, February 7, 2016
February 7, 2016 · NWS GID · 1 event in 1 county or zone
This Sunday afternoon featured very windy conditions across most of the 24-county South Central Nebraska area, with several hours of sustained northwesterly speeds averaging 25-40 MPH and frequent gusts mainly as high as 45-55 MPH. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This Sunday afternoon featured very windy conditions across most of the 24-county South Central Nebraska area, with several hours of sustained northwesterly speeds averaging 25-40 MPH and frequent gusts mainly as high as 45-55 MPH. Although there was little evidence of widespread high wind warning criteria being met, Hastings airport briefly touched this threshold with a peak 58 MPH gust at 2:47 p.m. A few other automated airport sites clocked peak gusts in excess of 50 MPH, including 56 MPH at Ord and 51 MPH at Aurora. Winds eased somewhat across the area by the evening hours, but gusts up to around 40 MPH persisted well into the night. Other than maybe a few brief snow showers brushing far northeastern local counties such as Nance and Polk, no precipitation fell in conjunction with these strong winds.
As is often the case during the cold season, these strong northwest winds were associated with a series of upper-level disturbances diving southward out of Canada into the Central Plains and Midwest states on northwesterly flow aloft. At the surface during the afternoon, a fairly decent pressure gradient was in place across Nebraska between a 999 millibar low centered over western Lake Superior and a 1028 millibar high evident in northeast Colorado. This pressure gradient, in concert with deep afternoon mixing up to around 800 millibars and efficient downward-momentum transfer, proved efficient at promoting 50+ MPH gusts at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 7, 12:41 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 7, 12:41 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1241 PM CST SUN FEB 7 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 442 AM CST SUN FEB 7 2016
THE MAIN FORECAST ISSUE WILL BE WIND TODAY/TONIGHT.
STRONG WIND IS EXPECTED WITH THE CLIPPER SYSTEM COMING THROUGH
TODAY. NORMALLY THE MOMENTUM TRANSFER WOULD CONJURE UP WIND GUSTS OF
PERHAPS 45 TO 55 MPH...BUT THE SNOW COVER WILL HELP TAMP THIS
DOWN...AND I EXPECT THE GUSTS TO BE A BIT LESS IN THE 40 TO 50
MPH...AND SAME GOES FOR SUSTAINED WINDS WHICH I AM EXPECTING TO FALL
IN THE 20 TO 30 MPH RANGE...RATHER THAN 25 TO 35 MPH. I AM GOING
WITH PEAK WINDS SIMILAR TO MAV GUIDANCE HERE AS IT WOULD BE QUITE
DIFFICULT TO GO ABOVE MAV GUIDANCE WITH SUCH A THICK LAYER OF SNOW
ON THE GROUND. MIXING WILL JUST NOT BE VERY EFFICIENT. THIS IS BASED
ON PREVIOUS SITUATION ENCOUNTERED WITH SIMILAR SCENARIOS. I DID
ACTUALLY GO WITH SLIGHTLY STRONGER WIND GUSTS FOR TONIGHT THAN FOR
TODAY IN OUR FAR NORTH/NORTHEAST WITH EXPECTED SURFACE PRESSURE
GRADIENT...AND GENERALLY FOLLOWED CONSRAW WIND GUSTS
TODAY/TONIGHT...SIGNIFICANTLY HIGHER THAN THE STANDARD WIND GUST
TOOL. STILL LOOKS LIKE ENOUGH INSTABILITY AND LIFT FOR POSSIBLE SNOW
SHOWERS/FLURRIES NORTHEAST/EAST TONIGHT. ALTHOUGH IT SEEMS LIKE THIS
WOULD NOT BE AN ISSUE AS SNOW ON THE GROUND SEEMS GENERALLY QUITE
HEAVY...I OPTED TO KEEP THIS IN THE FORECAST AS THERE WERE SOME
REPORTS OF A LITTLE DRIFTING SATURDAY...AND WIND WILL BE STRONGER
TODAY.
FOR TEMPERATURES...I GENERALLY WENT WITH RECENT NUMERICAL MODEL
PERFORMANCE AND TOOK INTO ACCOUNT THE SNOW FIELD ON THE GROUND.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 442 AM CST SUN FEB 7 2016
MODELS CONTINUE TO SHOW A WELL AMPLIFIED UPPER LEVEL PATTERN IN
PLACE ACROSS THE CONUS TO START OFF THE LONG TERM PERIOD. MONDAY
MORNING...THE PLAINS ARE SITTING UNDER N/NWRLY FLOW...SET UP BETWEEN
LOW PRESSURE SPINNING OVER THE GREAT LAKES/MIDWEST REGION...AND HIGH
PRESSURE EXTENDING ALONG THE WEST COAST. LITTLE CHANGE IN THAT IS
EXPECTED THROUGH THE DAY...WITH THE CONTINUING POTENTIAL FOR A FEW
FLURRIES IN FAR ERN PORTIONS OF THE CWA...MAINLY DURING THE MORNING.
AT THE SFC...WINDY CONDITIONS EXPECTED TO STILL BE IN PLACE ACROSS
THE CWA...DRIVEN BY A TIGHTENED PRESSURE GRADIENT AND A CORRIDOR OF
STRONGER WINDS ALOFT. SPEEDS OF 25 TO 35 MPH REMAIN A POSSIBILITY
THROUGH AT LEAST THE FIRST HALF OF THE DAY...WITH A GRADUAL
DIMINISHING TREND THROUGH THE LATER AFTERNOON HOURS...AS MODELS SHOW
THE PATTERN STARTING TO RELAX A BIT. AS FAR AS TEMPS GO...HASNT BEEN
MUCH CHANGE WITH MODELS SHOWING THE BRUNT OF THE COLDEST AIR OFF TO
THE EAST OF THE AREA...BUT FORECAST HIGHS REMAIN IN THE LOWER/MID
30S.
TUES/WED...THE FORECAST REMAINS A DRY ONE...MODELS SHOWING LITTLE
CHANGE IN THE SHARP UPPER LEVEL FLOW OVER THE REGION ESP THROUGH
TUES/TUES NIGHT...WITH SOME SLIGHT DEAMPLIFICATION SHOWN THROUGH
WED. NOT COMPLETELY CONFIDENT IN THE DRY FORECAST...WHILE THERE
DOESNT LOOK TO BE ANY NOTABLE DISTURBANCES MOVING THROUGH THE REGION
DURING THIS TIME FRAME...CONCERNED ABOUT THE POTENTIAL FOR SOME
LIGHT PRECIP AFFECTING ESP NRN PORTIONS OF THE CWA VIA THE EXIT
REGION OF A STRONG UPPER LEVEL JET STREAK IN THE AREA. EXPECTING A
BUMP UP IN TEMPS BOTH DAYS AS THE COLDER AIR CONTINUES TO PUSH OFF
TO THE EAST...30S/40S IN THE FORECAST BOTH DAYS...BUT CONCERNED
ABOUT THE IMPACT OF LINGERING SNOW COVER...SO CONFIDENCE REMAINS ON
THE LOW SIDE.
WHILE NOT AS AMPLIFIED...THE NWRLY FLOW IN THE UPPER LEVELS LOOKS TO
REMAIN IN PLACE THROUGH THE END OF THE WEEK. LIKE TUE/WED...THE
FORECAST REMAINS DRY...BUT ANOTHER BOUT OF UPPER LEVEL JET STREAK
ENERGY WILL BRING QPF CLOSE TO THE NRN PORTIONS OF THE CWA. AT THIS
POINT MODELS CONTINUE KEEPING THINGS TO THE NORTH...SO NO POPS ARE
IN THE FORECAST. SOMETHING TO MONITOR OVER THE COMING DAYS. STILL
NOT LOOKING TO BE ANY NOTABLE SWINGS IN TEMPS THURS-SAT...MID
30S/NEAR 40 IN THE EAST TO MID/UPPER 40S FURTHER WEST.
&&
.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1241 PM CST SUN FEB 7 2016
CONFIDENCE REMAINS RATHER HIGH IN VFR VISIBILITY THROUGH THE
PERIOD...LEAVING CEILING AND WIND AS THE MAIN AVIATION ISSUES.
WINDS: THIS WILL BE A RATHER WINDY PERIOD OUT OF THE NORTHWEST.
ALTHOUGH THE OVERALL-STRONGEST SPEEDS WILL LIKELY OCCUR RIGHT AWAY
THIS AFTERNOON WITH SUSTAINED SPEEDS GENERALLY 25-30KT AND GUSTS
POSSIBLY NEARING 40KT...TONIGHT/MONDAY MORNING SHOULD STILL FEATURE
SUSTAINED SPEEDS AVERAGING 20-25KT WITH HIGHER GUSTS. ALTHOUGH
WINDS A FEW THOUSAND FEET ABOVE THE SURFACE WILL BE CONSIDERABLY
STRONGER YET STRONG WITH SPEEDS AVERAGING AROUND 50-55KT...THE
STRENGTH OF THE SURFACE WIND SHOULD BE ENOUGH TO KEEP LOW LEVEL
WIND SHEAR (LLWS) JUST MARGINAL ENOUGH THAT IT MAY NOT JUSTIFY A
FORMAL TAF MENTION. SOMETHING FOR LATER TAF ISSUANCES TO TAKE A
CLOSER LOOK AT THOUGH.
CEILING: ALTHOUGH CONFIDENCE REMAINS HIGH IN VFR THROUGH AT LEAST
THESE FIRST 6 HOURS...THE REMAINDER OF THE PERIOD BECOMES A BIT
MORE QUESTIONABLE (ESPECIALLY AT KGRI). VARIOUS MODELS NOW SUGGEST
THAT AT THE VERY LEAST...A LOW-END VFR CEILING SHOULD MOVE IN FROM
THE NORTH THIS EVENING/TONIGHT...WHICH SHOULD AT LEAST AFFECT KGRI
BUT MAY OR MAY NOT REACH AS FAR WEST AS KEAR. THERE ARE ALSO
SUGGESTIONS THAT SOME OF THIS CLOUD DECK COULD LOWER INTO HIGH-END
MVFR TERRITORY...BUT FOR NOW HAVE ONLY "HINTED" AT THIS MVFR
POSSIBILITY WITH A "SCT025" MENTION. AGAIN...SOMETHING THE NEXT
FEW TAF CYCLES WILL NEED TO CLOSELY EXAMINE.
LASTLY...ALTHOUGH IT IS NOT COMPLETELY OUT OF THE QUESTION THAT A
ROGUE FLURRY/SNOW SHOWER COULD AFFECT MAINLY KGRI...HAVE OMITTED
ANY PRECIP MENTION AS BETTER CHANCES FOR PASSING SNOW SHOWERS
SHOULD FOCUS 50-100+ MILES TO THE EAST.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
SHORT TERM...HEINLEIN
LONG TERM...ADP
AVIATION...PFANNKUCH
Hazardous weather outlook, Feb 7, 12:23 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1223 PM CST SUN FEB 7 2016
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1223 PM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THIS AFTERNOON WILL BE QUITE WINDY OUT OF THE NORTHWEST...WITH
SUSTAINED SPEEDS AVERAGING 25 TO 35 MPH...AND GUSTS RANGING FROM
40 TO AS HIGH AS AROUND 55 MPH. THE OVERALL-STRONGEST WINDS SHOULD
GENERALLY FAVOR COUNTIES IN NEBRASKA ALONG AND WEST OF HIGHWAY
281...AND ALONG AND NORTH OF HIGHWAY 6. ALTHOUGH THE EXISTING SNOW
PACK DOES NOT SEEM VERY CONDUCIVE TO BLOWING AROUND...AT LEAST
PATCHY BLOWING SNOW OVER ROADWAYS IS POSSIBLE.
ALTHOUGH WIND SPEEDS WILL DECREASE SLIGHTLY TONIGHT...SUSTAINED
SPEEDS OF GENERALLY 25 TO 30 MPH...WITH GUSTS UP TO AROUND 40
MPH...WILL CONTINUE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH
REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA. PATCHY BLOWING SNOW
WILL BE POSSIBLE...ESPECIALLY DURING THE FIRST HALF OF THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PFANNKUCH
In the hours before
Local storm report, Feb 7, 12:00 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1200 PM CST SUN FEB 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
02/07/2016 M54 MPH VALLEY NE ASOS
PEAK NORTHWESTERLY GUST SO FAR TODAY
&&
PFANNKUCHHigh Wind, Adams
- When
- February 7, 2:57 PM CST
- Where
- Adams forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
A 58 mph wind gust was recorded at the Hastings Municipal Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, February 7, 2016$115,000 · 2 events
- Winter Weather in North Carolina, February 7, 2016$80,000 · 8 events
- Blizzard in Iowa, February 7 to 8, 201622 events
- High Wind in South Dakota, February 7, 201661 kt wind · 20 events
- Blizzard and Winter Storm in Minnesota, February 7 to 8, 201619 events
- Blizzard and Winter Weather in Iowa, February 7 to 9, 201618 events
- High Wind in Nebraska, February 7, 201653 kt wind · 15 events
- Blizzard and Winter Weather in Minnesota, February 7 to 9, 201615 events
- High Surf in Hawaii, February 7 to 16, 201612 events
- Blizzard in North Dakota, February 7 to 8, 20169 events
- Blizzard in Minnesota, February 7 to 8, 20169 events
- High Wind in North Dakota, February 7, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612269.